North Carolina, 2018

Rip Current in North Carolina, July 4, 2018

July 4, 2018 · NWS ILM · 1 event in 1 county or zone

Strong rip currents led to many rescues at two area beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Strong rip currents led to many rescues at two area beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 4, 9:07 AM EST, 53 minutes earlier.

Area forecast discussion, Jul 4, 9:07 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1007 AM EDT Wed Jul 4 2018

.SYNOPSIS...
A wave of low pressure in the Atlantic approaching Florida will
increase showers and thunderstorms chances across the Southeast
today and Thursday. Rain chances will increase this weekend as
a cold front moves in from the northwest. High pressure will
build in from the north Monday and Tuesday, helping to dry out
the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1015 AM Wednesday...Forecast is in good shape this
morning. Not quite the coverage of showers just yet and high
resolution guidance has backed off a bit at least through about
noon or 1 PM. Have maintained pops as is however. Forecast highs
on track as well. Previous discussion follows:

GOES-16 WV imagery this morning is pretty incredible with a
clearly identifiable closed upper low translating westward off
the coast of N FL. While this looks like a tropical feature, the
incoming airmass is actually of Canadian origin and has little
in the way of a surface reflection. The exception is in the
increasing showers over the Atlantic Ocean due to increasing
moist advection, and the evolution of this activity is the
forecast challenge for this Independence Day Holiday.

While the northern tier of the nation bakes under an expanding
and  retrograding mid-level ridge, the Carolinas will remain on
the southern periphery, allowing for easterly flow to continue
and increase locally. It is within this easterly flow that the
aforementioned upper low and weak surface trough will advect
westward into N FL today, surging moisture into the ILM CWA.
This is already occurring as noted by increasing shower activity
on KLTX reflectivity offshore. However, drier air inland is
eroding most of these showers as they push onshore, and this
will remain the case with only a SCHC of showers along the coast
through daybreak. Despite the PWAT surge to 2" forecast today,
much of this moisture is confined below 700mb, with very dry air
evident on forecast profiles above 500mb. This is thanks to the
Canadian origin of the easterly flow around the high to the
north, and will somewhat inhibit showers/tstms today. Still
anticipate scattered showers, first along the coast through late
morning, and then shifting inland through the aftn/eve. Tstms
are also possible as MLCape climbs to 1000-1500 J/kg, but
dewpoint depressions within the charge separation zone (<-12C)
are high, leading to likely dry air entrainment of parcels which
will struggle to to persist updrafts deep enough for lightning.
The potential exists, but have changed Wx type to RW- with Iso
T, as opposed to predominant TRW-. QPF should be mostly light,
around 0.1 inches with some locations receiving up to 0.25
inches.

There will likely be a lull in precip late evening into the
first  part of tonight as noted by most high res guidance. This
is likely due to the typical diurnal decrease of convection
offshore combined with loss of instability with loss of heating,
before showers redevelop offshore and advect onto the coast
again overnight associated with the actual surface trough. This
suggests that there will be a window right around fireworks time
when convective elements may be at a spatial minimum. The best
chance for dry celebrations this evening will be the eastern
third of the CWA, but even inland do not expect a washout for
most displays.

Temps today will be at least somewhat tempered by clouds and
showers, keeping highs around 90 well inland to the mid 80s at
the  beaches. Humidity will remain high as dewpoints persist in
the low/mid 70s, but heat index values will stay below 100
across the area today. Mins tonight will again be sultry,
dropping only to 72-75, warmest at the coast.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 4 PM Wednesday...Several high PWAT plumes and surface
convergence opportunities, paired with July heating, and TUTT
low support aloft, will ensure scattered convection this period.
As the first wave of TUTT moisture is tapped Thursday, and PWAT
spikes, it to be followed by another plume of elevated column
moisture preceding an approaching cold front Friday. As such the
2 primary rain chance periods appear to be, most of Thursday,
and again Friday night ahead of a cold front. Moisture depth and
support aloft should result in a few TSTMS, shear is weak but
DCAPE will be moderate, with dry air perched above 18 kft. Max-T
very close to climatology, minimums slightly warmer than
normal.

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 3 PM Tuesday...Mid-level ridge continues to retreat west
allowing a southward extension of the 5h trough over New
England for the weekend. The trough helps drag a cold front into
the area on Sat which then heads south of the area Sun.
Precipitable water rises over 2 inches this weekend which,
coupled with low level convergence and diurnal instability,
should lead to good coverage of showers and thunderstorms.
Second shortwave dropping in from the northwest later Sun helps
push the front farther south Mon and Tue. Surface and mid-level
high pressure build in from the north and west late in the
period, drying the region out next week. Highs near to slightly
above climo on Fri drop a little below climo for the weekend and
start of next week. Cloud cover will decrease Mon and Tue but
incoming air mass is slightly cooler. Lows above climo prior to
the arrival of the front will be near to slightly below climo
for next week.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 12Z...Convection already in the vicinity, courtesy of a TUTT
low rotating slowly westward. Time height indicates most of the
convection will be low topped, with only isolated thunder expected.
Winds will be mainly easterly.

Extended Outlook...Mainly VFR through the extended, except for
possible brief restrictions due to widely scattered afternoon
and/or evening convection, and sub VFR conditions due to
ground fog and low stratus during the pre-dawn hours.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
As of 4 AM Wednesday...Increasing easterly wind combined with a
long period and duration of easterly fetch will drive amplifying
seas today. A modest LLJ has pushed easterly winds up to
10-15kts with higher gusts this morning, and these winds are
forecast to persist through the aftn before beginning to ease
this evening. By tonight wind speeds will drop below 10 kts,
while remaining from the east. Wave heights currently 2-3 ft
will build steadily to around 4 ft this aftn as a 6 sec easterly
wave amplifies to 4-5 ft, but seas will then drop off this
evening as the wind wave deamplifies, but a 7-8 sec E/SE swell
will persist producing 2-3 ft seas into Thursday morning.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 4 AM Wednesday...E-SE winds 15 kt or less Thursday will
veer to S, as a cold front Friday approaches from the north and
northwest, crossing the coast into Saturday. No advisories are
expected, but radar updates are encouraged, as strong showers
and isolated TSTMs will prevail both Thursday and Friday. Wave
energy will be dominated by SE waves around 3 feet every 8-9
seconds.

LONG TERM /SATURDAY THROUGH SUNDAY/...
As of 3 PM Tuesday...Weak gradient becomes a little more
defined on Sat as cold front moves into the region. Arrival of
the cold front increases southerly flow into Sat with speeds
increasing to 10 kt. Front lingers in the area on Sat before
being pushed south Sat night into Sun by high pressure building
in from the north. Northeast surge develops late Sat night and
continues into Sun with northeast winds in the 10 to 15 kt
range. Seas around 2 ft Sat, remain 2 to 3 ft Sat night and Sun
but development of northeast winds may lead to multiple wind
waves and a chaotic sea state.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...MJC
NEAR TERM...JDW/SHK
SHORT TERM...MJC
LONG TERM...III
AVIATION...43
MARINE...
Hazardous weather outlook, Jul 4, 3:06 AM EST, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
406 AM EDT Wed Jul 4 2018

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
050815-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
406 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-050815-
Coastal Brunswick-
406 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated rip currents are possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-056-050815-
Coastal Pender-Coastal New Hanover-Coastal Horry-Coastal Georgetown-
406 AM EDT Wed Jul 4 2018

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated rip currents may continue into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-050815-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
406 AM EDT Wed Jul 4 2018

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

17

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
July 4, 10:00 AM EST to 2:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Strong rip currents led to 20 rescues at Wrightsville Beach. Another 24 rescues occurred at Carolina Beach.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776162.